New Mexico, 2013

Flash Flooding and Hail in New Mexico, July 26 to 27, 2013

July 26 to 27, 2013 · NWS ABQ · 26 events in 6 counties and zones

Isolated thunderstorms developed just north of the Whitewater-Baldy burn scar during the early afternoon and within an hour, isolated strong thunderstorms were directly over the burn scar that caused flooding in local creeks. Similarly, isolated strong storms developed in north central NM over a second burn scar where flooding was also observed during the evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3.0 million
Crop damage
None recorded
Events
26

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

Isolated thunderstorms developed just north of the Whitewater-Baldy burn scar during the early afternoon and within an hour, isolated strong thunderstorms were directly over the burn scar that caused flooding in local creeks. Similarly, isolated strong storms developed in north central NM over a second burn scar where flooding was also observed during the evening hours. Later in the day, a large complex of strong thunderstorms organized over north central New Mexico then slowly pushed south along the entire Rio Grande Valley into the Big Bend region of Texas. As this storm complex pushed into the Albuquerque Metro Area, a severe downburst wind measuring a historical 89mph at the Sunport surged out ahead of the storm and produced extensive damage and flash flooding to many areas along and south of Interstate 40. Several outdoor events were severely impacted, including an Albuquerque Isotopes baseball game, Summer Fest at the BioPark Zoo, and a concert at the Isleta Ampitheater. Downed tree branches and uprooted trees created extensive power outages leaving more than 25,000 customers without power. Interstate 25 was closed between the Big I and Rio Bravo Boulevard for nearly 12 hours as downed power lines and power poles were repaired along several access ramps. Flash flooding with these thunderstorms stranded several motorists in several feet of water across downtown Albuquerque and in many other areas of town. This complex of storms continued to produce flash flooding as it moved south through Los Lunas, Belen, and much of Socorro County. Flooding at a waste water treatment facility in Belen prompted a state of emergency.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jul 26, 10:48 AM MST, 1 hour 12 minutes earlier.

Area forecast discussion, Jul 26, 10:48 AM MST, 1 hour 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1148 AM MDT FRI JUL 26 2013

.AVIATION...
18Z TAF CYCLE
ANOTHER ACTIVE MONSOONAL THUNDERSTORM DAY WITH IMPACTS TO THE
MAJORITY OF THE TERMINAL SITES EXPECTED. STEERING FLOW FOR THE
STORMS WILL BE MORE FROM THE NORTH/NORTHWEST TODAY.
THUS...GUP...SAF AND ABQ HAVE A GOOD CHANCE OF BEING IMPACTED.
DRIER AIR WORKING INTO THE NORTHWEST CORNER OF THE STATE SHOULD
KEEP ACTIVITY ON THE ISOLD SIDE AROUND FMN SO WILL GO WITH A VCSH
THERE. LVS ALSO HAS A GOOD SHOT AT SOME IMPACTS BUT THE MODELS
VARY ON HOW MUCH SO WENT A LITTLE BULLISH THERE AT THIS TIME. WILL
PROBABLY HAVE TO UPDATE AS THE AFTERNOON PROGRESSES FOR LVS. TCC
AND ROW ARE LEAST LIKELY TO BE IMPACTED BY SH/TS DUE TO A MORE
STABLE AIRMASS FOUND AROUND THOSE TERMINAL SITES. STRONGER STORMS
WILL REDUCE VIS/CIG AND CREATE ERRATIC/GUSTY WINDS FOR A SHORT
DURATION. THIS IS RELFECTED IN THE TEMPO GROUPS. AN OVERALL UPTICK
IN THUNDERSTORM COVERAGE IS EXPECTED ON SATURDAY WITH A WEST TO
EAST STEERING FLOW.

50

&&

.PREV DISCUSSION...455 AM MDT FRI JUL 26 2013...
AFTER ANALYZING THE LATEST MODEL GUIDANCE AND COORDINATION WITH
WFO EL PASO HAVE DECIDED TO ISSUE FFA FOR SOUTHWESTERN PORTIONS OF
OUR REGION. THE SPC STORM SCALE ENSEMBLE OF OPPORTUNITY (SSEO)
HANDS DOWN OUTPERFORMED ALL OTHER GUIDANCE THURSDAY SO WILL LEAN
TOWARD ITS LATEST SOLUTION TODAY. ENSEMBLE REFLECTIVITY SUGGESTS
STRONGEST ACTIVITY WILL BE FOCUSED OVER CATRON...CIBOLA...AND
MCKINLEY COUNTIES...AS WELL AS THE NORTHERN MTS THROUGH THIS
EVENING. WEAK STEERING FLOW AND SURFACE CONVERGENCE WILL BE
FOCUSED ALONG THE CONT DVD INTO THE SW MTS WHERE TORRENTIAL
RAINFALL IS POSSIBLE. DAY SHIFT WILL NEED TO EXAMINE CONVECTIVE
TRENDS ACROSS NORTHERN NM AS MODELS INDICATE ACTIVITY SHIFTING
SOUTH TOWARD THE RIO GRANDE VALLEY DURING THE EVENING HOURS.
INITIALLY IT APPEARS THERE WILL BE MORE STABLE CONDITIONS IN THE
RIO GRANDE VALLEY AND SANDIA/MANZANO MTS. HOWEVER DEEP MOISTURE
AND INCREASING INSTABILITY BY LATE DAY MAY ALLOW FOR THE STORM
COMPLEX FARTHER NORTH TO ORGANIZE SOUTHWARD INTO THE METRO AREAS.

GUYER

.PREV DISCUSSION...307 AM MDT FRI JUL 26 2013...
EXTREMELY ACTIVE ACROSS THE RIO GRANDE VALLEY THIS MORNING. THE BACK
EDGE OF A SHORTWAVE UPPER TROUGH AND ASSOCIATED SURFACE CONVECTIVE
OUTFLOW BOUNDARY HAS PRODUCED TORRENTIAL RAINFALL WITH TRAINING
CELLS OVER THE ALBUQUERQUE/RIO RANCHO AREA. RAINFALL AMOUNTS BTWN
2 AND 3 INCHES HAVE BEEN REPORTED...WITH FLASH FLOODING ACROSS
MANY AREAS FROM ALGODONES TO BERNALILLO...SANDIA PUEBLO...AND THE
ALBUQUERQUE EAST SIDE.

FRIDAY COULD BE VERY ACTIVE AS WELL FOR CENTRAL AND WESTERN NM AS
THE SURFACE CONVECTIVE BOUNDARY HAS BECOME STALLED WITHIN THE RIO
GRANDE VALLEY. MEANWHILE...THE MID AND UPPER LEVEL RIDGE AXIS IS
SHIFTING SLOWLY EAST TOWARD THE FOUR CORNERS REGIONS. THIS WILL
LIGHTEN UP STEERING FLOW AND PROVIDE FOR SLOW MOVING STORMS.
DEEPLY MOIST ATMOSPHERIC CONDITIONS WILL ALLOW FOR TORRENTIAL
RAINFALL...HOWEVER THE LEVEL OF INSTABILITY MAY BE LIMITED FROM
THICK CLOUD COVER AND COOLER TEMPS IN THE AREA. WILL NOT ISSUE A
FLASH FLOOD WATCH AT THIS TIME AND RE-EVALUATE WITH A MORE TIME
LATER ON SHIFT.

SATURDAY MAY ACTUALLY BE THE MOST ACTIVE DAY ACROSS THE REGION. 00Z
AND 06Z NAM SHOWING A VERY INTERESTING SCENARIO AS A PIECE OF THE
CURRENT SHORTWAVE TROUGH PASSING OVER NM BECOMES CUT OFF AND TRAPPED
BENEATH THE MID/UPPER LEVEL RIDGE OVER SOUTHERN NM. THE WAVE THEN
DRIFTS SLOWLY NORTH OVER THE RIO GRANDE VALLEY AND PRODUCES A LARGE
AREA OF MODERATE TO HEAVY QPF. THE GFS ALSO INDICATES THIS FEATURE
BUT GIVEN THE MESOSCALE UNCERTAINTY OF THIS TYPE OF SCENARIO WILL
NOT GO TOO HIGH ON POPS JUST YET. THE UPPER HIGH SHIFTS FARTHER
SOUTH SUNDAY AND MONDAY ALLOWING FOR MORE WESTERLY FLOW TO DEVELOP
OVER NM. THIS WILL MEAN FASTER STORM MOTIONS WITH A SIGNIFICANT
AMOUNT OF RECYCLED MOISTURE AVAILABLE. ACTIVITY WOULD DEVELOP OVER
THE HIGHER TERRAIN AND SHIFT INTO VALLEY LOCALES DURING THE LATE
AFTERNOON AND EVENING HOURS.

GUYER

.FIRE WEATHER...
THE RICH MONSOON MOISTURE PLUME IS PROGGED TO REMAIN OVER THE
FORECAST AREA TODAY AND SATURDAY. THE BACK DOOR COLD FRONT THAT
PUSHED INTO THE RIO GRANDE VALLEY OVERNIGHT IS EXPECTED TO PROVIDE A
FOCUS FOR CONVECTION TODAY IN THE NORTHERN AND WESTERN MOUNTAINS AND
ALONG THE CONTINENTAL DIVIDE OF NW NM THIS AFTERNOON AND EVENING. IN
N AND NW FLOW ALOFT...SOME OF THIS HEAVIER ACTIVITY COULD ALSO DRIFT
INTO THE RIO GRANDE VALLEY. ON THE OTHER HAND...THE EASTERN PLAINS
SHOULD BE LESS ACTIVE DUE TO MORE STABLE AIR BEHIND THE FRONT ON
THAT SIDE OF THE CENTRAL MOUNTAIN CHAIN. THE GFS...ECMWF...NAM AND
UKMET ARE ALL BULLISH ON PRECIPITATION CHANCES ACROSS
WESTERN...CENTRAL AND NORTHEAST AREAS SATURDAY. SOME OF THE
MODELS/MODEL RUNS DEPICT A PERTURBATION OR WAVE TRAPPED UNDER THE
RIDGE PASSING EASTWARD OR NORTHEASTWARD ACROSS PORTIONS OF NEW
MEXICO. THIS DAY WILL POSE A HEIGHTENED RISK OF FLASH FLOODING AS
PWATS VARY FROM 1 TO 1.5 INCHES ACROSS THE FORECAST AREA.
TEMPERATURES THROUGH SATURDAY SHOULD VARY FROM NEAR NORMAL TO AS
MUCH AS 8 DEGREES BELOW NORMAL.

THE WESTERLIES ARE FORECAST TO BECOME MORE ACTIVE ACROSS THE CENTRAL
ROCKIES SUNDAY INTO THE COMING WORK WEEK...AND THIS SHOULD ALLOW
MORE DRY AIR INTO NORTHERN NM.  A RESULTANT DOWNTICK IN THUNDERSTORM
COVERAGE IS EXPECTED BEGINNING SUNDAY...WITH BETTER DRYING MONDAY
AND TUESDAY. AS THE WEATHER DRIES...THUNDERSTORMS WILL BECOME FEWER
AND FARTHER BETWEEN AND THEIR WETTING FOOTPRINTS WILL SHRINK. EVEN
WITH THE DRIER AIR DURING OUR MONSOON PAUSE ON MONDAY AND
TUESDAY...MINIMUM HUMIDITIES WILL ONLY DROP TO ROUGHLY BETWEEN 20
AND 35 PERCENT IN MANY LOWER ELEVATION LOCATIONS.

WEDNESDAY AND THURSDAY...THE GFS AND ECMWF PROG THE 500 MB HIGH TO SHIFT
EAST OF NEW MEXICO. THE ECMWF WRAPS THE MONSOON MOISTURE PLUME BACK
OVER THE STATE FAIRLY QUICKLY ON WEDNESDAY...BUT THE GFS BRINGS THE
MOISTURE UP MORE SLOWLY WAITING UNTIL THURSDAY.

44

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL 10 PM MDT THIS EVENING FOR THE FOLLOWING
ZONES...NMZ505>509-520-524>526.

&&
Hazardous weather outlook, Jul 26, 4:47 AM MST, 7 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
547 AM MDT FRI JUL 26 2013

NMZ501>540-271200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
547 AM MDT FRI JUL 26 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

A FLASH FLOOD WATCH IS IN EFFECT FROM LATE THIS MORNING THROUGH
LATE THIS EVENING FOR WEST CENTRAL...SOUTHWEST...AND SOUTH CENTRAL
NEW MEXICO. THIS INCLUDES MUCH OF LINCOLN...SOCORRO...CATRON...
CIBOLA...AND MCKINLEY COUNTIES. LOCALLY HEAVY RAINFALL FROM SLOW
MOVING THUNDERSTORMS IS EXPECTED TO INCREASE THE FLASH FLOODING
THREAT...ESPECIALLY OVER RECENTLY BURNED FORESTS. LOCALLY HEAVY
RAINFALL IS ALSO POSSIBLE ACROSS THE NORTHERN HIGH TERRAIN THIS
AFTERNOON. THIS HEAVY RAINFALL MAY MOVE SOUTH AGAIN INTO THE SANTA
FE AND ALBUQUERQUE METRO AREAS TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

LOCALLY HEAVY RAINFALL IS POSSIBLE AGAIN PARTICULARLY SATURDAY AND
SUNDAY FOR CENTRAL AND WESTERN NEW MEXICO. LOCALIZED AREAS OF FLASH
FLOODING WILL REMAIN A POSSIBILITY...ESPECIALLY FOR RECENTLY BURNED
FORESTS. THE THREAT FOR HEAVY RAINFALL WILL POTENTIALLY TAPER OFF
ACROSS THE REGION NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS AND ANY FLOODING
THROUGH THE NATIONAL WEATHER SERVICE ALBUQUERQUE WEB SITE AT
WEATHER.GOV/ABQ OR BY CALLING 1.888.386.7637.

GUYER

In the hours before

Local storm report, Jul 26, 8:18 AM MST, 3 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
918 AM MDT FRI JUL 26 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 AM     FLASH FLOOD      BERNALILLO              35.32N 106.56W
07/26/2013                   SANDOVAL           NM   EMERGENCY MNGR

&&

EVENT NUMBER ABQ1301252

JF
Local storm report, Jul 26, 8:26 AM MST, 3 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
926 AM MDT FRI JUL 26 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 AM     FLASH FLOOD      BERNALILLO              35.32N 106.56W
07/26/2013                   SANDOVAL           NM   EMERGENCY MNGR

            HOMES FLOODED ALONG CAROLINA DR.

&&

CORRECTED REMARKS

EVENT NUMBER ABQ1301252

JF
Local storm report, Jul 26, 8:30 AM MST, 3 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
930 AM MDT FRI JUL 26 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     FLASH FLOOD      10 NW COCHITI LAKE      35.75N 106.47W
07/25/2013                   SANDOVAL           NM   BURN SCAR SPOTS

            BLAND CANYON OUT OF ITS BANKS.

&&

EVENT NUMBER ABQ1301253

JLP

The radar

The Tucson radar (KEMX), 235 km away, was scanning. The volume nearest the first event began at 19:01 UTC.

Open the radar archive at this moment

Event by event

14 flash flood, 11 thunderstorm wind, 1 hail. Local standard time, as filed.

Flash Flood, Catron

When
July 26, 12:00 PM MST to 2:00 PM MST
Where
Catron County, 2.72 mi ENE of Alma to 8.33 mi E of Glenwood Catron Co A
Cause
Heavy Rain / Burn Area
Reported by
Park/Forest Service
Coordinates
33.393, -108.855

Photos received by local district ranger showed flooding across the Whitewater-Baldy burn scar in Deer Park, Little Whitewater, and Whitewater Creeks.

Hail, Santa Fe

When
July 26, 4:20 PM MST to 4:30 PM MST
Where
Santa Fe County, 2.24 mi W of Pojoaque
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
35.890, -106.060

Dime to nickel size hail reported with storm.

Flash Flood, Sandoval

When
July 26, 5:00 PM MST to 8:00 PM MST
Where
Sandoval County, 9.42 mi NNE of Jemez Spgs to 9.59 mi NNE of Jemez Spgs
Cause
Heavy Rain / Burn Area
Reported by
Emergency Manager
Coordinates
35.890, -106.610

Emergency Manager reported that culverts were blown out along Sulphur Springs drainage in the Thompson Ridge burn scar area. Roads were impassable, as there were 3-4 culverts along the Sulphur Springs drainage that go under a 1.5 lane road. The culverts had been getting clogged with debris with previous flood events and this event the water and debris took out the road.

Flash Flood, Sandoval

When
July 26, 6:00 PM MST to July 27, 10:00 AM MST
Where
Sandoval County, 3.18 mi SSW of Corrales to 2.78 mi SE of Corrales
Cause
Heavy Rain
Property damage
$500,000
Reported by
Emergency Manager
Coordinates
35.198, -106.644

Emergency Manager as well as local media reported that the entire city of Corrales was flooded due to heavy rains. Several businesses were flooded as well as numerous cars and neighborhoods. Many roads were also washed out. Trees were downed due to the wind and many traffic lights were out. Rainfall reports of up to nearly 3 inches of rain were reported in association with this storm. Residents were still cleaning up the damage throughout the following weekend.

Thunderstorm Wind, Bernalillo

When
July 26, 6:20 PM MST to 6:40 PM MST
Where
Bernalillo County, 2.26 mi W of Albuquerque
Measured
56 kt (64 mph) estimated gust
Reported by
CoCoRaHS
Coordinates
35.120, -106.670

Large tree limbs downed with strong wind at Matthew and Rio Grande Rds.

Thunderstorm Wind, Bernalillo

When
July 26, 6:30 PM MST to 6:50 PM MST
Where
Bernalillo County, 2.68 mi NE of Kirtland Afb
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
35.080, -106.570

Trees were snapped and uprooted at Wilson Park.

Thunderstorm Wind, Bernalillo

When
July 26, 6:30 PM MST to 6:50 PM MST
Where
Bernalillo County, 1.49 mi SSE of Albuquerque
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
35.100, -106.620

Trees snapped and uprooted at Indian School and University.

Thunderstorm Wind, Bernalillo

When
July 26, 6:30 PM MST to 7:10 PM MST
Where
Bernalillo County, 2.19 mi SE of Albuquerque
Measured
61 kt (70 mph) estimated gust
Reported by
NWS Employee
Coordinates
35.100, -106.600

Several large tree limbs down in the Summit Park neighborhood.

Thunderstorm Wind, Bernalillo

When
July 26, 6:30 PM MST to 7:10 PM MST
Where
Bernalillo County, 0.69 mi N of (Abq)albuquerque Intl Airport
Measured
61 kt (70 mph) estimated gust
Reported by
NWS Employee
Coordinates
35.050, -106.620

Several large trees down in the area around Randolph and Yale Rds.

Flash Flood, Bernalillo

When
July 26, 6:30 PM MST to 11:00 PM MST
Where
Bernalillo County, 2.19 mi SE of Paradise Hills to 2.27 mi SE of Paradise Hills
Cause
Heavy Rain
Property damage
$5,000
Reported by
State Official
Coordinates
35.182, -106.668

Southbound Coors closed from Irving to Paseo del Norte, one car stuck in water. AMAFCA official reported that a small private pond adjacent to the shopping center parking lot at Coors and Paseo overtopped. From the air, it looked like water flowed across Coors and then across the off ramp from westbound Paseo, then next to the pond at the northeast corner of Paseo and Coors. Some water made it up the emergency spillway and ran into the pond and then into the Corrales Main Canal, causing large erosions in the area.

Flash Flood, Bernalillo

When
July 26, 6:35 PM MST to 9:35 PM MST
Where
Bernalillo County, 3.71 mi E of Paradise Hills to 3.14 mi E of Paradise Hills
Cause
Heavy Rain
Reported by
Public
Coordinates
35.192, -106.635

Water up to the doors of vehicles on Alameda westbound from Rio Grande Rd. to Coors. Report of a truck stuck in the water.

Thunderstorm Wind, Bernalillo

When
July 26, 6:36 PM MST to 7:00 PM MST
Where
Bernalillo County, (Abq)albuquerque Intl Airport
Measured
77 kt (89 mph) measured gust
Property damage
$1.0 million
Reported by
ASOS
Coordinates
35.040, -106.620

Albuquerque ASOS recorded a historical 89mph wind gust. Sustained wind speed at the time was 64mph. HAM radio antennae at the WFO bent from winds. Widespread tree and structural damage along with flooding resulted in over 1 million dollars in damages.

Thunderstorm Wind, Bernalillo

When
July 26, 6:40 PM MST to 7:00 PM MST
Where
Bernalillo County, 1.79 mi NW of Kirtland Afb
Measured
65 kt (75 mph) estimated gust
Reported by
NWS Employee
Coordinates
35.070, -106.620

Wind damage reported to several concession stands within the Isotopes Stadium. Crews were covered by tarp as they attempted to cover the baseball field before the rains hit. They didn't bring tarp out fast enough and the wind hit with the tarp covering some employees who took shelter in the dugout.

Thunderstorm Wind, Bernalillo

When
July 26, 6:40 PM MST to 7:30 PM MST
Where
Bernalillo County, 1.69 mi NW of (Abq)albuquerque Intl Airport
Measured
61 kt (70 mph) estimated gust
Property damage
$100,000
Reported by
Department of Highways
Coordinates
35.059, -106.638

Interstate 25 northbound closed from Rio Bravo to Gibson due to downed power lines along highway.

Thunderstorm Wind, Bernalillo

When
July 26, 6:40 PM MST to 7:30 PM MST
Where
Bernalillo County, 1.04 mi S of Albuquerque
Measured
61 kt (70 mph) estimated gust
Reported by
Department of Highways
Coordinates
35.105, -106.629

Interstate 25 southbound from the I25/I40 interchange south to Gibson closed due to downed power lines.

Flash Flood, Bernalillo

When
July 26, 6:45 PM MST to 10:00 PM MST
Where
Bernalillo County, 3.36 mi SW of Albuquerque to 3.28 mi SW of Albuquerque
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
35.080, -106.663

Two feet of water reported at the Albuquerque Zoo.

Thunderstorm Wind, Bernalillo

When
July 26, 6:45 PM MST to 7:10 PM MST
Where
Bernalillo County, 3.45 mi SSW of Albuquerque
Measured
61 kt (70 mph) estimated gust
Property damage
$50,000
Reported by
Trained Spotter
Coordinates
35.078, -106.662

Large tree limbs downed at the Albuquerque Zoo.

Thunderstorm Wind, Bernalillo

When
July 26, 6:53 PM MST to 7:03 PM MST
Where
Bernalillo County, 3.66 mi WSW of Albuquerque
Measured
54 kt (62 mph) measured gust
Reported by
Park/Forest Service
Coordinates
35.100, -106.690

Recorded at the I-40 RAWS site located in west/southwest Albuquerque.

Flash Flood, Valencia

When
July 26, 7:45 PM MST to 9:45 PM MST
Where
Valencia County, 2.42 mi SE of Peralta to 2.49 mi ENE of Meadow Lake
Cause
Heavy Rain
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
34.810, -106.655

Emergency Manager reported water in homes in Meadow Lake.

Flash Flood, Valencia

When
July 26, 7:45 PM MST to 9:45 PM MST
Where
Valencia County, Los Lunas to 0.51 mi E of Los Lunas
Cause
Heavy Rain
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
34.810, -106.740

Emergency Manager reported water in homes in Los Lunas area.

Flash Flood, Valencia

When
July 26, 7:45 PM MST to 9:45 PM MST
Where
Valencia County, 1.55 mi NW of Rio Communities to 1.31 mi NW of Rio Communities
Cause
Heavy Rain
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
34.656, -106.739

Emergency Manager reported water in two homes in Belen near State Roads 47 and 309.

Flash Flood, Bernalillo

When
July 26, 7:52 PM MST to 9:52 PM MST
Where
Bernalillo County, 2.89 mi SSW of Albuquerque to 2.81 mi SSW of Albuquerque
Cause
Heavy Rain
Property damage
$10,000
Reported by
Public
Coordinates
35.081, -106.647

Six inches of water reported in the basement of an apartment building near Lead and Broadway.

Flash Flood, Bernalillo

When
July 26, 7:58 PM MST to 10:00 PM MST
Where
Bernalillo County, 2.67 mi SSW of Albuquerque to 2.7 mi SSW of Albuquerque
Cause
Heavy Rain
Property damage
$50,000
Reported by
State Official
Coordinates
35.083, -106.645

Several vehicles submerged on Central Avenue under the railroad tracks. AMAFCA noted that at one point the Broadway Pump Station did not activate. This may have been due to a power failure. This caused some flooding at Broadway and Lomas. That water flowed south and taxed the storm drainage network to the south. The South Broadway Detention Basin may have overtopped. At Tingley Park (which is a surge pond) the ring and cover was knocked loose by the water in the storm drain but it is unclear whether or not the Alcalde and Barelas Pump Stations then failed.

Flash Flood, Bernalillo

When
July 26, 9:00 PM MST to 11:00 PM MST
Where
Bernalillo County, 4.49 mi SSW of (Abq)albuquerque Intl Airport to 4.31 mi NNE of Isleta
Cause
Heavy Rain
Reported by
Public
Coordinates
34.984, -106.659

Broadway Rd. was flooded with mud and debris over the road just north of the Interstate 25. An estimated 4ft of mud and debris was reported at this location.

Flash Flood, Socorro

When
July 26, 9:30 PM MST to July 27, 12:00 AM MST
Where
Socorro County, 6.27 mi SW of Bingham to 5.47 mi NE of Bingham
Cause
Heavy Rain
Property damage
$600,000
Reported by
Emergency Manager
Coordinates
33.816, -106.433

Numerous reports of roads flooded, washed out, and damaged along the Socorro County stretch of U.S. 380. Emergency Manager indicated cost of damage was near 1.2 million dollars.

Flash Flood, Socorro

When
July 26, 11:00 PM MST to July 27, 12:30 AM MST
Where
Socorro County, 0.49 mi ENE of Laborcita to 2.16 mi E of Escondida
Cause
Heavy Rain
Property damage
$600,000
Reported by
Emergency Manager
Coordinates
33.954, -106.863

Numerous reports of roads flooded, washed out, and damaged in eastern portion of Socorro County. Emergency Manager indicated cost of damage was near 1.2 million dollars.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2013Every state in 2013This day in weather historyWarnings in New Mexico, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 456608, 456505, 456509, 456595, 456510, 456512, 456514, 456524, 456526, 456540, 456538, 456516, 456518, 456535, 456536, 456519, 456520, 456521, 456598, 456599, 456601, 456530, 456534, 456603, 469648, 469649.